Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 64, NWS Amarillo, TX

May 23, 1997Lipscomb County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 23, 1997, 2:21 PM CDT for Lipscomb County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 1997, 2:21 PM CDT (19:21 UTC)
Expired
May 23, 1997, 3:25 PM CDT
In force
64 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Lipscomb County, TX

The radar

The Dodge City radar (KDDC), 167 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

577 
WUUS1 KAMA 231922 RRA
SVRAMA
TXC295-232025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
221 PM CDT FRI MAY 23 1997

THE NATIONAL WEATHER SERVICE IN AMARILLO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 325 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN THE TEXAS PANHANDLE

   ...SOUTHERN LIPSCOMB COUNTY
 
AT 219 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY AMARILLO
WEATHER SERVICE DOPPLER RADAR 10 MILES SOUTH SOUTHWEST OF LIPSCOMB
MOVING EAST NORTHEAST AT 10 MPH.

THIS STORM IS EXPECTED TO REMAIN IN MOSTLY RURAL AREAS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF
SAFETY...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM
WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 11:10 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 23, 11:10 AM CDT, 3 hours 11 minutes before
FPUS3 KAMA 231610
AFDAMA

TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1110 AM CDT FRI MAY 23 1997

15Z SFC ANLYS SHOWS TROF AXIS FM ERN TX CO OK-NW AMA-CVS. LIS
ALREADY IN -2 TO -4 RANGE WITH MOISTURE CONVERGENCE ALONG BNDRY AND
A LONE TCU E OF DHT. 09Z RUC SHOWED MID LEVEL SHRTWV OVR CNTRL NM
THIS MORNING TO MV INTO WRN TX PNHDL THIS AFTN. THIS WILL INTERACT
WITH SFC TROF AND ANY OTHER OUTFLOW BOUNDARIES FOR BEST CONVECTION
ACRS E AND SE ZNS WHERE HIGHEST INSTABILITY WILL BE. MID LEVEL WINDS
REMAIN WEAK HOWEVER SFC WINDS LIKELY TO BACK AHEAD OF APPROACHING WV
TO INCREASE STORM RELATIVE INFLOW. WILL KEEP MENTION OF SEVERE AS IS.

WILL NOT TAKE POPS OUT IN W DUE TO LINGERING SHALLOW MOISTURE BEHIND
TROF. HAVE ALREADY UPDATED ZNS TO REFLECT MORE WRLY COMPONENT TO
WIND THROUGH EARLY AFTN WITH A BIT BETTER HEATING. WILL NOT TOUCH
SECOND PERIOD WINDS AS WE EXPECT THEM TO BACK TO THE MORE SRLY
DIRECTION AGAIN.

.AMA...
TX...NONE.
OK...NONE.

COBB

In the hours before

Local storm report, May 23, 11:03 AM CDT, 3 hours 18 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO, TX
1103 AM CDT FRI MAY 23 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    DUMAS                     TX   .88 INCH HAIL
05/22/97   MOORE                          SPOTTER REPORT

0520 PM    MORSE                     TX   .75 INCH HAIL
05/22/97   HANSFORD                       PUBLIC REPORT HAIL ON
                                          COUNTY LINE IN HANSFORD
                                          AND HUTCHINSON

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.